MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. CARAVEL; PERCUTANEOUS CATHETER

ASAHI INTECC CO., LTD. CARAVEL; PERCUTANEOUS CATHETER
Catalog Number CRV135-19P
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The caravel microcatheter was returned with the concomitant grand slam guide wire.The separated tip of the caravel was found on the grand slam.Multiple scratches probably made by contacting calcified plaque were observed on the distal shaft where disarrangement of the strands due to accumulated torsion was also found.Scratches attributed to calcified plaque were also on the surface of the remaining tip.Circumferential cracks were generated at the torn end of the tip that indicated tensile stress had contributed to the tip separation.Distal to the torn end of the separated tip, numerous circumferential cracks attributed to tensile stress were found.In the middle of the separated tip, the tip was twisted along with roughened surface and indentation.The distal end of the separated tip was split; the split was extended from a deep scratch.Around the separated tip, the grand slam was bent and stretched distally.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the provided information and investigation outcome, it was presumed that tensile stress had most likely contributed to the observed tip separation on the caravel microcatheter.The tip was likely being caught by the calcified lesion at the time torsion was applied on the caravel.Consequently, the tip would be twisted.Because the tip was twisted, it became stuck on the concomitant grand slam guide wire.Further applied tensile stress generated with removal then exceeded the product design limit and made the stuck tip tear apart.Although there were reportedly no adverse patient effects, observed damage on the tip was too severe to completely rule out a possibility that some fragment(s) might be left in patient.Instructions for use (ifu) states: - [warnings] do not rotate this microcatheter in any situation.(rotating this microcatheter may cause damage to the microcatheter, and may also damage the blood vessel.); - [warnings] if any resistance or something abnormal is felt when operating this microcatheter, do not continue the manipulation while the causes are unclear.If it is suspected that this microcatheter is not operating correctly, avoid excessive manipulations, and carefully remove the entire catheter system while paying full attention to avoid complications.(continuing the manipulation while the cause of the problem is not identified may cause damage to this microcatheter, and damage the blood vessel.); and, - [malfunction and adverse effects] separation.
 
Event or Problem Description
It was reported that the pci was performed to treat a severely tortuous, moderately calcified, 90-99% occlusion in the bifurcation of the lcx and om.The tip of an asahi caravel microcatheter broke off in the patient's lcx when trying to withdraw the caravel over an asahi grand slam guide wire.The separated tip remained on the guide wire so that the guide wire was pulled back into a guide extension catheter to successfully retrieve the separated tip.The patient was in stable after the procedure without any adverse effects associated with this event.

Brand Name
CARAVEL
Common Device Name
PERCUTANEOUS CATHETER
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
MDR Report Key10512704
Report Number3003775027-2020-00138
Device Sequence Number14120757
Product Code DQY
UDI-Device Identifier04547327108775
UDI-Public(01)04547327108775(17)230331(10)200411K10A
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K152447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Catalogue NumberCRV135-19P
Device Lot Number200411K10A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2020
Initial Report FDA Received Date09/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age81 YR